Drug packaging mistake risks lives

For many who rely on medication to regulate their hearts, consistency in dosage is critical. Often heart patients work closely with their physicians to obtain just the right dose to keep them healthy and thriving. Any kind of disturbance, change in habits or dosing mistakes may result in serious ill effects. For this reason, one pharmaceutical company is issuing urgent warnings to patients who take Spironolactone manufactured at their plant.

Spironolactone is a diuretic, which helps the body eliminate fluids quickly. Those suffering from congestive heart failure, high blood pressure, edema or other similar ailments may take a diuretic under the careful monitoring of a doctor. However, it seems that BRP Pharmaceuticals accidentally bottled 25 mg of Spironolactone pills with labels for 50 mg, and the 50 mg tablets shipped in bottles labeled 25 mg.

What happens now?

Taking too low a dose of a prescribed diuretic may cause a rapid increase in blood pressure as fluids accumulate. It may cause a dangerous drop in potassium levels, leading to cardiac arrhythmias. Too high a dose of Spironolactone may result in a spike of one’s potassium, which may lead to kidney failure and other life-threatening conditions.

Once it discovered its mistake, the pharmaceutical company began contacting the places where it supplies the medication. The FDA also issued a recall on those products, so drug stores and doctors can return them immediately. Unfortunately, these efforts may not reach those patients who have already received the wrong dosage of Spironolactone and have begun taking it regularly.